Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
TomBuck

27 Year Old Man Starting Isotretinoin Needs Advice

Hi,

So I have had Acne in some way, shape or form since I was about 13. I've tried all the recommended topical treatments and antibiotics, some were more successful than others. I have been on a high dosage of doxycycline for the past 2 and a half years (I know its longer than you are meant to) but it really hasn't been working that well so I was referred to a dermatologist who put me on 20mg Isotretinoin. This diagnosis was mainly based on my back which is badly scarred but my face was relatively clear. I had a lot of reservations about starting Isotretinoin due to the side effects.

The problem I am having is that I am barely 2 weeks in and my face is a mess. My face is riddled with large whiteheads and looks worse than it did at the height of puberty. The side-effects also aren't great.

I work in a large company and this break out (and the accompanying mood swings) is making work a real struggle.

My friends and work colleagues are at an age where none of them get acne and it kind of makes me feel really uncomfortable and makes me less willing to go out and socialize with them. I have a friends birthday coming up and the last thing I wast to do is let them see me like this. This break out has also exacerbated my inability to look at myself in the mirror.

I have to ask, does anyone have any positive results using Isotretinoin?

If so, does anyone have any tips with how to deal with it?

Any, washing product recommendations would be a help ?

Thanks for reading and thanks for the help

Tom

Share this post


Link to post
Share on other sites

Hello!

If you started using Accutane for a specific problematic area (in this case, being your back), I think it's completely normal for you to be breaking out on your face. The breakout could also mean that you're going through the initial breakout, which is essentially the purging of your skin which is the best thing ever because it means that everything is coming to the surface and that the drug is working in bringing everything up whilst altering the size of your oil glands. My doctor also told me that the flare up or IB will be worse in areas where you don't usually get acne (cause everything's coming to the surface) and in areas where you usually do get them, it will just be slightly worse. I also heard that a huge majority of people who went through the IB will rarely have to do a second course of Accutane, which makes sense because essentially the bacteria and all the sebum is being brought up and nothing is staying in your face.

I totally understand how you're feeling! My twin sister and all my friends and co-workers have such clear faces and it makes me so disheartened because it sucks cause it's extremely debilitating on my self esteem and it makes me not want to go out. Just keep your head up and it always helps to remember that it will get worse before it gets better, and honestly, on the days where my face is the worse, my friends don't bring it up, and if I do bring it up to them, they always say "I didn't notice!" or "honestly, if you hadn't had point that out, I wouldn't have noticed."

As for the product recommendations, my doctor told me it's best not to use anything too much and to just let my skin breathe as it gets super fragile and thin on Accutane so you don't want to be putting stuff on it when it's sensitive. I use Cetaphil Gentle Cleanser, CeraVe Moisturizing lotion and a Shiseido sunscreen. Don't use things that have Benzoyl Peroxide or Salicylic Acid in them because it will sting and Accutane is already so toxic and strong; leaving your face alone will allow the drug to do it's job.

Best of luck on your entire course! :)

Share this post


Link to post
Share on other sites

Accutane works great and I really haven't seen any failure cases unless the user did not meet the recommended dosage. And I feel you man, I work in a large office and its abit embarassing having my face covered with whiteheads, scars, flared up acne, and red marks all over. It really ruined my social life and I can't take it back. But remeber, acne itself is completely harmless. Its just the emotional damage it causes.

Now...there really isn't anything you can do about the breakouts :/ except to leave them be and not pop or damage them which can cause scarring.

Just keep at it, you will be greatful after the treatment to hopefully have clearn skin for the rest of your life.

Good luck!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×